Texas, 2021

Heavy Snow in Texas, February 14 to 15, 2021

February 14 to 15, 2021 · NWS CRP · 6 events in 6 counties and zones

Arctic air mass moved into south Texas on February 11th. The cold air deepened over the region on the 14th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Arctic air mass moved into south Texas on February 11th. The cold air deepened over the region on the 14th. A deep upper trough was over Texas with a strong upper level jet moving into south Texas late on the 14th and during the morning hours of the 15th. Freezing rain developed during the afternoon over south Texas. The freezing rain changed to snow during the evening of the 14th and continued during the morning hours of the 15th across northern portions of the Brush Country to the Victoria Crossroads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 14, 6:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 14, 6:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
654 PM CST Sun Feb 14 2021

.AVIATION...

Prevailing IFR/MVFR ceilings overnight, with increasing coverage
and intensity of wintry precipitation. Expect mainly light
freezing rain 00-03z Monday, a mixture of light freezing
rain/sleet 03-06z Monday, a mixture of light sleet/snow 06-09z
Monday, then prevailing light snow 09-12z Monday. Then expect
precipitation to end from west to east 12-15z Monday. Predominate
MVFR ceilings after 15z Monday, transitioning to mixture of
MVFR/VFR ceilings 18-21 Monday, followed by VFR conditions.
Expect moderate/breezy N/NW wind to develop early tonight then
persist through 12z Monday, followed by a gradually decrease in
wind speeds Monday afternoon.

&&

.PREV DISCUSSION... /Issued 354 PM CST Sun Feb 14 2021/

SHORT TERM (Tonight through Monday Night)...

Winter Storm warning are in place across all of South Texas.
Temperatures will gradually change over from north to south across
the region. Northern counties are already seeing the changeover
with reports in Victoria of signs and trees iced up. Light rain
will continue with isentropic lift across the area, enhanced by a
passing deep mid-level trough and developing surface low just off
the Lower Texas coast. Ice accumulation expectations have changed
very little, but temperatures profiles are coming in with a
deeper cold layer, so we could switch over to sleet of snow more
quickly to limit ice accums a bit. Regardless, even a small amount
of freezing rain will make for dangerous conditions. Expect by
midnight northwestern zones will have switched to all frozen type
precip (S/IP). This trend will continue southeast through the
night. As the mid-level low passes and surface low shifts
eastward, precipitation should fairly quickly come to an end from
west to east. By sunrise, will likely only have chances continuing
through the coastal counties to Victoria. Precip should be done
area wide by 9am-noon. Do not expect temps to warm much during the
day tomorrow with strong cold advection continuing. Have almost
the entire CWA below freezing for high temps on Monday. On a
better note, the sun should begin to peek out from west to east.
It is important to note that despite temperatures just below
freezing, the suns energy can melt ice on surfaces...but then any
lingering water would quickly refreeze when the sun goes down.

Very strong winds are expected tonight with wind chill values
dropping to near zero north and in the single digits over most of
the region. Similar wind chill values can be expected tomorrow
night with the coldest temperatures of the event, with air temps
around 10 northeast and in the lower teens in the north...upper
teens to around 20 south.

LONG TERM (Tuesday through Sunday)...

Latest model runs have indicated a stronger return flow Tuesday as a
coastal trough brings a return in moisture just ahead of the next
system expected to impact our CWA Tuesday night through Thursday.

Expecting Tuesday temperatures to warm slightly due to influence of
a surface high and clearing skies. A coastal trough will allow for
onshore flow to return briefly accompanied by an increase in
moisture and cloud cover. PWAT's could increase to over 1.0" for
eastern half of CWA by Wednesday morning. A mid-level trough brings
a frontal boundary through the area Wednesday into Thursday time
frame. Due to freezing or below freezing temperatures Wednesday
morning and again overnight into Wednesday into Thursday a wintry
mix will again be possible. Still model consensus is not great and
confidence low on timing and the exact impacts this event will have.
Confidence is still low at this time. The potential remains for
freezing rain for northern areas Wednesday morning and for most of
the CWA for Thursday morning. After this system clears out
temperatures expected to rebound by the weekend and quiet conditions
return.

MARINE...

Gale force winds are expected to develop tonight as a strong push
of arctic air moves through the region. A Gale Warning is in
effect through 3 PM Monday. Winter weather conditions will be
possible tonight and early Monday over the nearshore waters and
the bays. Mariners are urged to use caution and check vessels for
any ice accumulation. Moderate to strong northerly flow Monday
night will weaken to weak to moderate during the day on Tuesday
with winds shifting from the east. Moderate to strong Flow will
shift onshore Tuesday as winds increase as a coastal trough
develops into a closed low over the Gulf. A mid-level trough over
the plains brings a frontal boundary ushers in more arctic air on
Wednesday. This will result in a shift back to offshore flow and
winds increase to strong to very strong by Thursday. Small Craft
Advisory conditions are expected Tuesday night through Thursday
night. Scattered to numerous stratiform rain Tuesday night into
Wednesday, decreasing to isolate to scattered Wednesday night in
association with the surface low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    20  29  17  46  40  /  80  20  10  10  60
Victoria          15  22   9  37  32  /  90  30   0   0  60
Laredo            19  32  20  48  39  /  70  10   0   0  30
Alice             19  30  16  43  38  /  80  20   0   0  50
Rockport          21  28  19  46  41  /  90  30   0  20  60
Cotulla           16  29  15  42  33  /  80  10   0   0  40
Kingsville        20  31  17  46  39  /  80  20   0  10  50
Navy Corpus       24  30  25  52  45  /  80  30  10  20  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Warning until noon CST Tuesday For the following zones:
     Aransas Islands...Bee...Calhoun Islands...Coastal Aransas...
     Coastal Calhoun...Coastal Kleberg...Coastal Nueces...
     Coastal Refugio...Coastal San Patricio...Duval...Goliad...
     Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
     Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...La Salle...Live Oak...McMullen...Nueces Islands...
     Victoria...Webb.

     Winter Storm Warning until noon CST Monday For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Duval...
     Goliad...Inland Calhoun...Inland Kleberg...Inland Nueces...
     Inland Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...La Salle...Live Oak...McMullen...Nueces Islands...
     Victoria...Webb.

     Wind Chill Warning until noon CST Tuesday For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Duval...
     Goliad...Inland Calhoun...Inland Kleberg...Inland Nueces...
     Inland Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...La Salle...Live Oak...McMullen...Nueces Islands...
     Victoria...Webb.

GM...Gale Warning until 3 PM CST Monday For the following zones: Bays
     and Waterways from Baffin Bay to Port Aransas...Bays and
     Waterways from Port Aransas to Port O'Connor...Coastal
     waters from Baffin Bay to Port Aransas out 20 NM...Coastal
     waters from Port Aransas to Matagorda Ship Channel out 20
     NM...Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

&&

WC/87...AVIATION
Hazardous weather outlook, Feb 14, 4:25 AM CST, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
425 AM CST Sun Feb 14 2021

TXZ229>234-239>247-342>347-442-443-447-151030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
425 AM CST Sun Feb 14 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Freeze Warning is in effect through mid-morning today.
Temperatures will remain at or just below freezing.

A Winter Storm Warning is effect tonight through Monday over
portions of South Texas. Freezing rain, sleet, and some snow are
possible as early as this evening.

A Winter Weather Advisory is effect tonight through Monday over the
western portion of South Texas. Freezing rain, sleet, and some snow are
possible as early as this evening.

A Wind Chill Warning is effect tonight through Monday over portions
of South Texas. Wind chill values are expected to drop into the
teens and single digits across the area, with values near 0 for
the Victoria Crossroads.

A second Freeze Warning is effect tonight through Monday over
portions of South Texas. Low temperatures from 10 to 30 degrees
are expected over the area tonight and Monday night. Monday high
temperatures will remain in the 20s to near freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing temperatures are possible nightly Monday night through
Thursday night. A Freeze Warning may be necessary.

Wind Chill Warning conditions are possible Monday night over the
Coastal Bend where winds are expected to be greater than 10 mph.

Wind Chill Advisory conditions are possible during the mentioned
time frame of freezing temperatures.

Light sleet and freezing rain are possible again Tuesday and
Wednesday nights

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-151030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
425 AM CST Sun Feb 14 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A Gale Warning is in effect tonight through Monday evening. Small
Craft Advisory conditions are possible this afternoon as winds
increase to gale force.

Winter weather conditions are possible tonight through Monday.
Light snow, freezing rain, and sleet are possible late tonight
into Monday.

Freezing Spray is possible. Mariners are urged to use caution and
monitor vessels for ice accumulation.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisory conditions are expected Monday night, then
again Tuesday night through Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 14, 7:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
722 PM CST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     FREEZING RAIN    3 NE THREE RIVERS       28.49N 98.14W
02/14/2021  E0.01 INCH       LIVE OAK           TX   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS WRECK AT EXIT 69
            ON I-37.

&&

HAA
Local storm report, Feb 14, 7:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
728 PM CST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FREEZING RAIN    1 WNW CORPUS CHRISTI    27.80N 97.41W
02/14/2021  E0.01 INCH       NUECES             TX   DEPT OF HIGHWAYS

            ALL RAMPS ON HWYS 386 AND 358 ARE CLOSED DUE
            TO ICE ON ROADS.

&&

HAA
Local storm report, Feb 14, 7:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
729 PM CST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FREEZING RAIN    1 NNE CORPUS CHRISTI    27.81N 97.40W
02/14/2021  E0.01 INCH       GMZ230             TX   BROADCAST MEDIA

            KRIS NEWS REPORTED HARBOR BRIDGE HAS BEEN
            SHUT DOWN.

&&

HAA
Local storm report, Feb 14, 7:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
742 PM CST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FREEZING RAIN    4 NNE FULTON            28.12N 97.02W
02/14/2021  E0.01 INCH       GMZ235             TX   EMERGENCY MNGR

            REPORT OF ICE ON COPANO BRIDGE.

&&

HAA
Local storm report, Feb 14, 7:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
745 PM CST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FREEZING RAIN    6 SSW ORANGE GROVE      27.88N 97.98W
02/14/2021  E0.01 INCH       JIM WELLS          TX   LAW ENFORCEMENT

            ACCIDENT, ONE VEHICLE. ICE ON ROADWAY AT FM
            1540 AND CR360. NO INJURIES REPORTED.

&&

HAA
Local storm report, Feb 14, 7:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
751 PM CST SUN FEB 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FREEZING RAIN    2 W MCFADDIN            28.52N 97.05W
02/14/2021  E0.01 INCH       REFUGIO            TX   DEPT OF HIGHWAYS

            TXDOT REPORTS OVERPASSES FREEZING UP IN
            REFUGIO COUNTY AT HWY 77/239.

&&

HAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, La Salle

When
February 14, 8:00 PM CST to February 15, 6:00 AM CST
Where
La Salle forecast zone
Reported by
Public
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 3 inches occurred across the northern part of the county.

Heavy Snow, McMullen

When
February 14, 8:00 PM CST to February 15, 6:00 AM CST
Where
McMullen forecast zone
Reported by
COOP Observer
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 3 inches occurred across the northern part of the county.

Heavy Snow, Live Oak

When
February 14, 8:00 PM CST to February 15, 6:00 AM CST
Where
Live Oak forecast zone
Reported by
Public
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 3 inches occurred across the northern part of the county.

Heavy Snow, Bee

When
February 14, 8:00 PM CST to February 15, 6:00 AM CST
Where
Bee forecast zone
Reported by
Public
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 2 inches occurred across the northern part of the county.

Heavy Snow, Goliad

When
February 14, 8:00 PM CST to February 15, 6:00 AM CST
Where
Goliad forecast zone
Reported by
Public
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 2 inches occurred across the northern part of the county.

Heavy Snow, Victoria

When
February 14, 8:00 PM CST to February 15, 6:00 AM CST
Where
Victoria forecast zone
Reported by
Public
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Snow accumulations of 1 to 2 inches occurred across the northern part of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946715, 946716, 946717, 946719, 946720, 946721.